Kansas, 2022

High Wind in Kansas, May 29, 2022

May 29, 2022 · NWS GLD · 1 event in 1 county or zone

Afternoon storms that lasted into the night, caused by an upper-level disturbance, produced an orphaned outflow boundary (an outflow boundary that is not located near the storm that produced it). The orphaned outflow caused a wind gust of 61 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Afternoon storms that lasted into the night, caused by an upper-level disturbance, produced an orphaned outflow boundary (an outflow boundary that is not located near the storm that produced it). The orphaned outflow caused a wind gust of 61 MPH. The storms that created the outflow formed in Colorado and then traveled northeast into western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 4:49 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 29, 4:49 PM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
449 PM MDT Sun May 29 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 326 PM MDT Sun May 29 2022

This Afternoon-Tonight... As of 1940Z, the Tri-State area is sitting
beneath a surface high, which is pushing the cloud deck observed
across the area this morning and the frontal boundary to the
east/northeast. Along the Front range, a surface low is surrounding
the high to the west and south with rain and thunderstorms moving
over the Denver metro to WY state line corridor of I-25. These
storms and the low are expected to continue east-northeast and
remain mainly north of our forecast area. Should any storms move
into Yuma or along the Nebraska border, they are expected to remain
mainly sub-severe given the unfavorable amount of MLCAPE and the
amount of CIN. Lapse rates and shear are supportive of convection.
Over the course of the evening, a few storms could clip south into
the area mainly along and north of Hwy 36. Should storms enter the
area, hazards include up to 60 mph wind gusts and up to quarter size
hail. CAMs have been hinting at a second round of showers and sub-
severe storms overnight that could impact areas along and NW of a
line from Flagler, CO to McCook, NE. A few downbursts could be
possible with any strong updrafts tonight. Overnight lows are
forecast to be in the mid 40s to lower 60s.

Memorial Day... Cooler temperature are anticipated on Monday with
highs in the upper 60s to mid 80s. The trough axis will begin to
move over the area tomorrow with the low expected to be around the
SD/ND/MN borders and another low developing over the TX/OK
Panhandles. A few showers and storms from the overnight hours could
continue to the early afternoon hours tomorrow, with severe weather
not anticipated given the less than 500 J/kg of MLCAPE. Most of the
activity is expected to remain along the Nebraska border, moving
northeast. During the late morning, areas south of the interstate
are expected to dry out similar to today with RH values as low as 11
percent and westerly winds gusting up to 45 mph. After sunset, winds
are expected to shift to be out of the northwest/north-northwest.
Given the potential for several hours of critical fire weather
conditions, decided to upgrade the Fire Weather Watch for Cheyenne
County, Colorado to a Red Flag Warning. Outdoor burning is not
advised. Once the rain/storms clear out, dry conditions are
anticipated for the remainder of the day. Overnight lows are
forecast to fall into the 40s to mid 50s.

Tuesday... The area will be under southwest flow aloft as a broad
upper trough containing several areas of low pressure rotates
over the NW CONUS and into the Upper Midwest. Temperatures are
expected to continue cooling off with highs forecast to be in the
upper 60s to lower 80s and overnight lows in the 40s to around 50
degrees. Dry conditions are anticipated to stick around during the
day, with chances for precipitation and non-severe storms
increasing around sunset from west to east into the overnight
hours while a shortwave trough swings across the Great Basin.

.LONG TERM...(Wednesday through Sunday)
Issued at 109 PM MDT Sun May 29 2022

A short wave trough aloft moves out of the central Rockies and
over the central High Plains region during the day on Wednesday
and east of the region on Thursday. A cooler area of high pressure
pressure moves into the region at the surface Wednesday with
upslope conditions moistening the lower layers while the short
wave aloft assists in producing some embedded showers and
thunderstorms.

Thursday and Thursday night will remain mostly dry as high
pressure pushes further across the Plains states and the Ridge
over the Intermountain and Rocky Mountain regions flattens as
individual waves approach from the west and diurnally driven
convective activity over the Rockies produces vorticity maxes that
are carried east over the plains each evening for an active period
of showers and warmer temperatures through the end of the upcoming
week and into the weekend.

The lowest temperatures of this period are on Wednesday with
highs in the middle 50s to middle 60s and lows in the upper 30s to
middle 40s. by Saturday, highs will be back up into the 80-85
degree range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 445 PM MDT Sun May 29 2022

VFR conditions are anticipated to prevail through the TAF period..
with ceilings confined to cirrus An isolated thunderstorm cannot
be ruled out at the MCK terminal this evening (00-06Z).. though
confidence is too low to warrant explicit mention with the current
TAF issuance. With widespread convection nearby and upstream of
the area (northeast CO and western-central NE).. confidence in
wind speed/direction this evening into tonight is well below
average. In general, expect winds to become light and variable
after sunset.. shifting to the NW/NNW at 10-15 knots after
midnight. Winds will back to the W (anywhere from WNW to WSW)
several hours after sunrise (~15Z).. increasing to 15-25 knots by
late morning and early afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ254.

NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...LOCKHART
AVIATION...VINCENT
Hazardous weather outlook, May 29, 9:00 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
900 PM MDT Sun May 29 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
900 PM MDT Sun May 29 2022 /1000 PM CDT Sun May 29 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A Red Flag Warning is in effect late Monday morning through sunset
Monday evening for Cheyenne County in Colorado.

A deepening low pressure system will track north northeastward from
western Kansas into central Nebraska on Memorial Day (Monday).
Isolated severe thunderstorms are possible, mainly along and north of
Interstate 70 between 7 AM and 2 PM MDT. Strong westerly winds will
develop over portions of the area late Monday morning into Monday
afternoon, as the aforementioned low pressure system lifts northward
into Nebraska. Sustained winds ranging from 30 to 45 mph and gusts
up to 60 mph are possible. Wind of this magnitude can create
hazardous travel conditions, especially if accompanied by blowing
dust.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Special weather statement, May 29, 6:52 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
652 PM MDT Sun May 29 2022

KSZ001-002-NEZ079-080-300130-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
652 PM MDT Sun May 29 2022

...Strong north to northwesterly winds will impact portions of
northern Cheyenne and northwestern Rawlins Counties in northwestern
Kansas, and western Hitchcock and Dundy Counties in southwestern
Nebraska through 730 PM MDT/830 PM CDT/...

At 646 PM MDT/746 PM CDT/, strong winds emanating from thunderstorms
in Colorado were progressing eastward into far southwest Nebraska
and far northwest Kansas, along a line extending from 6 miles south
of Enders Reservoir State Recreation Area to 7 miles northeast of
Haigler to 15 miles north of Bonny Reservoir. Movement was east at
45 mph.

HAZARD...Wind gusts up to 50 mph and locally reduced visibilities
         associated with blowing dust.

SOURCE...At 539 PM MDT, the automated observation site in Yuma
         reported sustained winds of 39 mph gusting to 48 mph with a
         visibility reduced to two and a half miles in association
         with blowing dust. At 615 PM MDT, the automated observation
         site in Wray reported sustained winds at 43 mph and gusts
         to 52 mph with a visibility reduced to 5 miles in
         association with blowing dust.

IMPACT...Hazardous travel conditions. This includes Highway 34 in
         Dundy and Hitchcock counties and areas along and north of
         Highway 36 in Cheyenne and Rawlins counties.

Locations impacted include...
  Benkelman and Palisade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10086 4001 10112 3978 10139 3979 10205
      3994 10205 4006 10190 4035 10167
TIME...MOT...LOC 0046Z 271DEG 37KT 4034 10157 4006 10182 3984 10216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, May 29, 6:55 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     FLAGLER                 39.29N 103.07W
05/29/2022  M55 MPH          KIT CARSON         CO   PUBLIC

&&
Special weather statement, May 29, 7:02 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
702 PM MDT Sun May 29 2022

COZ091-092-300145-
Kit Carson County CO-Cheyenne County CO-
702 PM MDT Sun May 29 2022

...Strong northerly winds will impact portions of northwestern
Cheyenne and western Kit Carson Counties in east central Colorado
through 745 PM MDT...

At 659 PM MDT, strong northerly winds emanating from thunderstorms
in Lincoln and Washington counties were progressing southward
through western Kit Carson county, along a line extending from 11
miles north of Vona to near Seibert to 9 miles southwest of Flagler.
Movement was south to southeast at 30 mph.

HAZARD...Wind gusts up to 55 mph and locally reduced visibilities
         associated with blowing dust.

SOURCE...An observation site in Flagler, Colorado reported a 55 mph
         wind gust at 639 PM MDT.

IMPACT...Hazardous travel conditions. This includes Interstate 70
         from Flagler east to Bethune.

Locations impacted include...
  Stratton.

This includes Interstate 70 in Colorado between mile markers 390 and
424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 10316 3932 10303 3950 10266 3917 10244
      3892 10277 3879 10316
TIME...MOT...LOC 0059Z 331DEG 25KT 3946 10268 3929 10289 3918 10315

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, May 29, 8:11 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
05/29/2022  M47 MPH          KIT CARSON         CO   ASOS

            THE ASOS IN BURLINGTON, CO (KITR) MEASURED A
            NNW WIND GUST OF 47 MPH (41 KNOTS) AT 0153
            UTC. WIND GUST ASSOCIATED WITH THE PASSAGE
            OF AN ORPHANED OUTFLOW BOUNDARY, I.E.
            OUTFLOW THAT PERSISTS WELL AFTER STORMS HAVE
            DISSIPATED.

&&

VINCENT
Special weather statement, May 29, 8:23 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
823 PM MDT Sun May 29 2022

KSZ013-014-027-028-300315-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
823 PM MDT Sun May 29 2022

...Strong northerly winds will impact portions of Wallace, Thomas,
northwestern Logan and southeastern Sherman Counties through 915 PM
MDT/1015 PM CDT/...

At 816 PM MDT/916 PM CDT/, strong northerly winds emanating from
thunderstorms in Colorado were progressing southeastward into
northwest Kansas, the leading edge of which was situated along a
line extending from 12 miles south of McDonald to 6 miles southwest
of Goodland to 11 miles northeast of Cheyenne Wells. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 55 mph and locally reduced visibilities
         associated with blowing dust.

SOURCE...The automated observation site in Burlington, Colorado
         measured a 47 mph north northwesterly wind gust at 753 PM
         MDT. The National Weather Service in Goodland measured
         north northwest winds sustained at 37 mph gusting to 49 mph
         at 816 PM MDT.

IMPACT...Hazardous travel conditions. This includes Interstate 70
         from Kanorado east to Oakley.

Locations impacted include...
  Colby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10205 3913 10205 3920 10196 3957 10147
      3956 10091 3929 10073 3870 10153
TIME...MOT...LOC 0216Z 320DEG 28KT 3961 10131 3927 10178 3894 10220

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, May 29, 8:28 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
05/29/2022  M49 MPH          SHERMAN            KS   ASOS

            THE ASOS IN GOODLAND, KS (KGLD) MEASURED NNW
            WINDS SUSTAINED AT 37 MPH GUSTING TO 49 MPH
            AT 0216 UTC. STRONG WINDS WERE ASSOCIATED
            WITH THE PASSAGE OF AN ORPHANED OUTFLOW
            BOUNDARY, I.E. OUTFLOW THAT PERSISTS WELL
            AFTER STORMS HAVE DISSIPATED.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Graham

When
May 29, 10:24 PM CST
Where
Graham forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Station at Hill City airport. Peak southerly gust was at 61 MPH. Strong winds were associated with the passage of an orphaned outflow boundary (Outflow that persisted well after storms have dissipated).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026400.